Dangers of Snorting, Smoking, or Injecting Vicodin
Vicodin is a highly addictive semisynthetic opioid that recently became the subject of serious controversy due to the alarming increase in the number of people using it for nonmedical purposes and for the spike in overdose deaths associated with the drug.
Because it’s so effective, it became fairly easy to obtain after its introduction to the market in 1978 and even more so after generic versions became available in 1983.
After reports claimed a 500 percent increase in emergency room cases involving Vicodin from 1990 to 2002, it wasn’t long before the US government acted to place restrictions on the medication. In 2009, a federal advisory panel voted to officially recommend that the US Food and Drug Administration (FDA) ban Vicodin from being sold in the country. However, the drug remains available today.
Ways to Get in Contact With Us
If you believe you or someone you love may be struggling with addiction, let us hear your story and help you determine a path to treatment.
There are a variety of confidential, free, and no obligation ways to get in contact with us to learn more about treatment.
- Call us at
- Verify Your Insurance Coverage for Treatment
What Is Vicodin?
Historically, medication known as Vicodin was one of several branded formulations of hydrocodone available in combination with acetaminophen. The drug was discontinued in the U.S. market.
It’s used to treat moderate to severe pain, typically being dispensed to people who have just undergone major surgery or who have acute pain from back issues and other injuries. It’s also prescribed to individuals with chronic pain.
The dangers of Vicodin come from both the hydrocodone and acetaminophen components. Opioids are dangerous due to their overdose potential and their addictive nature. According to the National Institute on Drug Abuse, 2.1 million people had a substance use disorder related to prescription opioids in 2012. Acetaminophen, meanwhile, has been found to be significantly hard on the liver, as harmful byproducts are released when the organ processes it. Too much acetaminophen can cause damage to the liver tissue and eventual scarring, causing interference in the liver’s functioning. This can eventually lead to liver failure and the need for a transplant.
This combination is what makes Vicodin so concerning. Abuse of the drug increases the chance of addiction, which increases the chance of both overdose and health problems associated with long-term abuse. When it comes to prescription drugs, any use beyond what the doctor ordered or any use without a prescription is considered abuse. However, it’s common for medications like Vicodin to be further abused through altering the normal state of the drug for a faster, more intense high.
Alternative Methods of Abuse
Vicodin typically comes in tablets to be taken orally. When taken in this manner, it has to be dissolved in the stomach, absorbed by the intestines, and processed by the liver all before it reaches the brain and begins to take effect. This means in can take 20-30 minutes or more for an individual to begin to feel high, and the contents of the tablet are more spread out, getting to the brain a little bit at a time. However, if the tablets are crushed or dissolved into a solution to be snorted, smoked, or injected, this drastically shortens the time it takes for the drug to reach the brain and more of the drug hits all at once, creating an intense, euphoric high.
Symptoms of Vicodin Overdose
These methods of ingestion all increase the risk of overdose – especially injection, which is the fastest method to reach the brain. All that hydrocodone hitting the brain at once severely depresses the central nervous system, which controls essential functions like the heart and respiratory system.
Symptoms of Vicodin overdose include:
- Nausea and vomiting
- Very small pupils
- Intestinal spasms
- Low blood pressure
- Weak pulse
- Severe drowsiness
- Slow or shallow breathing
- No breathing
- Bluish lips or fingernails
Snorting, smoking, or injecting Vicodin also increases the rate at which a person will develop a tolerance and eventual dependence on the drug. Considering its effects on the liver, this is a very concerning condition to have in relation to Vicodin, and treatment should be sought as soon as possible before damage becomes permanent.